Dense Fog, Wabash
- When
- February 2, 5:00 AM CST to 10:30 AM CST
- Where
- Wabash forecast zone
- Reported by
- AWOS
- Coordinates
- 38.446, -87.844 (the zone’s center; the record gives no point)
A large area of dense fog moved steadily southward across southeast Illinois. The widespread dense fog reduced visibility to one-quarter mile or less.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large area of dense fog moved steadily southward across southeast Illinois. The widespread dense fog reduced visibility to one-quarter mile or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 2, 4:01 AM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
401 AM CST THU FEB 2 2012
.SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
A COOL DRY AIR MASS WAS IN THE PROCESS OF MOVING INTO THE PAH
FORECAST AREA OVERNIGHT. HOWEVER...THE DEWPOINTS MAY NOT DROP OFF
FAST ENOUGH TO PREVENT SOME AREAS OF FOG ESPECIALLY IN SRN IL. IN
ADDITION...11U-3.9U SATELLITE IMAGES CONTINUED TO SHOW AN AREA OF
VERY LOW CLOUDS AND FOG WITH VSBYS BELOW A MILE MOVING SWD TOWARD
SWRN IND AND ADJACENT COUNTIES OF SERN IL. TAKING INTO ACCOUNT
THAT WE HAVE A GOOD FOUR HOURS BEFORE THE SUN COMES UP...IT IS
LIKELY THAT THESE CLOUDS/FOG WILL MAKE IT INTO OUR REGION THIS
MORNING...POSSIBLY AS FAR SOUTH AS THE OHIO RIVER AND AS FAR WEST
AS WAYNE COUNTY IL. THE QUESTION IS HOW DENSE WILL THE FOG BE ON
THE LEADING EDGE OF THIS CLOUD/FOG AREA. A DENSE FOG ADVISORY IS
BEING CONSIDERED FOR AT LEAST PART OF THE MENTIONED AREA.
LATER TODAY...SKIES WILL BE SUNNY AS THE REGION WILL BE UNDER
RIDGING ALOFT AND HIGH PRESSURE AT THE SFC...WITH NRLY TO ERLY SFC
WINDS. TEMPS ONCE AGAIN WILL BE IN THE VICINITY OF 60 DEGREES.
AFTER A MOSTLY CLEAR NIGHT...WEATHER ON FRI WILL BE DIFFERENT AS
THE MID LEVEL FLOW GOES SWRLY AHEAD OF A LARGE LOW PRESSURE SYSTEM
IN THE WRN CONUS. RAIN SHOWERS WILL BE COMMON...WITH A LIMITED
CHANCE OF TSTMS BY DARK AS A 40+ KNOT LOW LEVEL JET DEVELOPS. FRI
NIGHT...AS A WARM FRONT AND SFC LOW APPROACHES FROM THE SW...TSTMS
WILL BECOME MORE COMMON GENERALLY OVER SERN MO...THE PURCHASE AREA
OF KY...AND MOST OF SRN IL. AT THIS TIME...MODEL FORECASTS
INDICATE WEAK INSTABILITY...THUS SEVERE WEATHER IS NOT ANTICIPATED
IN OUR REGION. THE LIGHTNING HAZARD WILL DECREASE ON SAT...AND
POPS WILL DECREASE ON SAT NIGHT...AS THE SFC LOW TRAVERSES THE PAH
FORECAST AREA AND BEGINS TO SHEAR OUT DUE TO NRN STREAM MID LEVEL
ENERGY INVADING FROM THE NERN CONUS. IT APPEARS THAT WE COULD
RECEIVE AN INCH TO AROUND AN INCH AND A HALF OF RAINFALL FROM THIS
SYSTEM. TEMPS IN THE SHORT TERM WILL REMAIN ABOVE AVERAGE FOR THIS
TIME OF YEAR.
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
CONFIDENCE IS QUITE LOW FOR THE FORECAST LATE THIS WEEKEND
THROUGH MUCH OF NEXT WEEK.
AT THE BEGINNING OF THE PERIOD...THE UPPER LEVEL LOW THAT IS
RESPONSIBLE FOR THE WET STRETCH HEADING INTO THE WEEKEND WILL BE
STUCK OVER THE CENTRAL PLAINS...UNDERNEATH AN UPPER RIDGE OVER THE
NORTHERN PLAINS/CANADIAN PRAIRIE REGION. THIS RESULTS IN A SPLIT
FLOW REGIME THAT COMES TOGETHER EAST OF THE MISSISSIPPI RIVER.
BOTH THE 00Z ECMWF AND GFS BRING A VIGOROUS SHORT WAVE TROUGH
THROUGH THE GREAT LAKES BY SUNDAY MORNING AND OFF THE MID-ATLANTIC
COAST BY THE END OF THE DAY. THIS SYSTEM FAILS TO CAPTURE THE UPPER
LOW OVER THE CENTRAL PLAINS...BUT DOES DRAW THE PRIMARY SURFACE
SYSTEM EASTWARD.
THE MODELS KEEP SOME GENERALLY LOW QPF OVER PORTIONS OF THE REGION
THROUGH AT LEAST MONDAY...BUT WITH THE SURFACE SYSTEM EAST OF THE
AREA THE CHANCES OF MEASURABLE RAIN OVER OUR REGION SEEM TO BE
DECREASING THROUGH THIS PERIOD. THEREFORE KNOCKED POPS DOWN OVER
MUCH OF THE AREA...EXCEPT THE FAR EAST AND SOUTHEAST.
THE ECMWF AND GFS ARE NOT WELL ALIGNED WITH THE NEXT SYSTEM DIVING
OUT OF CANADA MONDAY NIGHT OR TUESDAY. THE ECMWF IS FASTER AND HAS A
MUCH WEAKER SURFACE HIGH COMING IN BEHIND IT FOR TUESDAY AND
WEDNESDAY. THE GFS FINALLY BRINGS THE UPPER LOW/TROUGH THROUGH THE
REGION TUESDAY...BUT HAS A 1040+ SURFACE HIGH COMING IN BEHIND IT
FOR WEDNESDAY.
THE FORECAST IS CURRENTLY DRY BEYOND MONDAY...BUT CANNOT COMPLETELY
RULE OUT SOME SHOWERS WHEN THE OLD CENTRAL PLAINS UPPER LOW FINALLY
OPENS UP AND SWEEPS THROUGH THE REGION MONDAY NIGHT OR TUESDAY...
WITH OR JUST AHEAD OF THE NEXT CLIPPER SYSTEM. IT APPEARS THAT THE
GFS WANTS TO SWEEP THE COLDEST AIR COMING OUT OF CANADA TO THE
EAST RATHER THAN DRIVING IT SOUTHWARD INTO OUR REGION. THE HIGHS
FOR WEDNESDAY DO TREND TOWARD NORMAL...BUT NOT SIGNIFICANTLY
BELOW.
&&
.AVIATION...
A LARGE AREA OF DENSE FOG AND/OR LIFR CEILINGS HAS BEEN GRADUALLY
OOZING SOUTHWARD ACROSS CENTRAL ILLINOIS EARLY THIS MORNING. IT MAY
EVENTUALLY SLIP INTO OUR SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA
COUNTIES...INCLUDING THE KEVV TERMINAL. WILL HAVE TO WATCH SATELLITE
AND METAR TRENDS CLOSELY THIS MORNING. ELSEWHERE ACROSS THE
REGION...SOME MVFR FOG CANNOT BE RULED OUT VERY EARLY IN THE
PERIOD.
SURFACE HIGH PRESSURE CENTERED OVER OR JUST NORTH OF THE AREA THIS
MORNING WILL SHIFT EAST OF THE AREA THROUGH THE PERIOD...AS SURFACE
LOW PRESSURE DEEPENS OVER THE SOUTHERN AND CENTRAL PLAINS. AS A
RESULT...NORTH TO NORTHEAST WINDS WELL UNDER 10KTS TODAY WILL VEER
TO NORTHEAST OR EAST TONIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR ILZ076>078-
083.
IN...DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR INZ081-082-
085>088.
&&
SHORT TERM...DB
LONG TERM....DRS
AVIATION...DRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 443 AM CST THU FEB 2 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 443 AM CST THU FEB 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN MISSOURI. .DAY ONE...TODAY AND TONIGHT DENSE FOG IS LIKELY THIS MORNING FOR SOUTHWESTERN INDIANA AND ADJACENT PARTS OF SOUTHEASTERN ILLINOIS. PLEASE REFER TO THE DENSE FOG ADVISORY FOR DETAILS. MINOR RIVER FLOODING CONTINUES. PLEASE REFER TO THE FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED FRIDAY NIGHT AND EARLY SATURDAY MAINLY OVER THE WESTERN TWO THIRDS OF THE AREA...AS A LOW PRESSURE SYSTEM MOVES INTO THE REGION. LOCALLY HEAVY RAIN WILL BE MOST LIKELY IN WESTERN KENTUCKY. MINOR FLOODING WILL CONTINUE ON AREA RIVERS. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
8 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363663, 363664, 363665, 363666, 363667, 363668, 363669, 363670.